Israel Journal of Mathematics

, Volume 197, Issue 1, pp 475–495 | Cite as

The vanishing Euler characteristic of an isolated determinantal singularity

  • J. J. Nuño-Ballesteros
  • B. Oréfice-Okamoto
  • J. N. Tomazella


Let (X, 0) be a complex analytic isolated determinantal singularity. We will define the vanishing Euler characteristic of (X, 0) and the Milnor number of a holomorphic function germ with an isolated singularity on X, f: (X, 0) → ℂ.


Complete Intersection Euler Characteristic Morse Theory Morse Function Singular Locus 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. Arbarello, M. Cornalba, P. A. Griffiths and J. Harris, Geometry of Algebraic Curves, Springer-Verlag, Berlin, 1985.CrossRefMATHGoogle Scholar
  2. [2]
    C. Biviá-Ausina and J. J. Nuño-Ballesteros, The deformation multiplicity of a map germ with respect to a Boardman symbol, Proceedings of the Royal Society of Edinburgh. Section A. Mathematics 131 (2001), 1003–1022.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    E. Brieskorn and G. M. Greuel, Singularities of complete intersections, in Manifolds-Tokyo 1973 (Proc. Internat. Conf., Tokyo, 1973), University of Tokyo Press, 1975, pp. 123–129.Google Scholar
  4. [4]
    R. O. Buchweitz and G. M. Greuel, The Milnor number and deformations of complex curve singularities, Inventiones Mathematicae 58 (1980), 241–248.MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    J. Damon and B. Pike, Solvable groups, free divisors and nonisolated matrix singularities II: Vanishing topology, arXiv:1201.1579.Google Scholar
  6. [6]
    J. A. Eagon and M. Hochster, Cohen-Macaulay rings, invariant theory, and the generic perfection of determinantal loci, American Journal of Mathematics 93 (1971), 1020–1058.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    W. Ebeling and S. M. Gusein-Zade, On indices of 1-forms on determinantal singularities, Proceedings of the Steklov Institute of Mathematics 267 (2009), 113–124.MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    A. Frühbis-Krüger and A. Neumer, Simple Cohen-Macaulay codimension 2 singularities, Communications in Algebra 38 (2010), 454–495.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    T. Gaffney, Multiplicities and equisingularity of ICIS germs, Inventiones Mathematicae 123 (1996), 209–220.MathSciNetMATHGoogle Scholar
  10. [10]
    C. G. Gibson, Singular Points of Smooth Mappings, Pitman Publishing Limited, London, 1979.MATHGoogle Scholar
  11. [11]
    M. Goresky and R. MacPherson, Stratified Morse Theory, Springer, Berlin, 1980.Google Scholar
  12. [12]
    H. Grauert and R. Remmert, Theory of Stein Spaces, Springer, Berlin, 1979.CrossRefMATHGoogle Scholar
  13. [13]
    G. M. Greuel and G. Pfister, A singular introduction to commutative algebra, Springer-Verlag, Berlin-Heidelberg, 2008.Google Scholar
  14. [14]
    G. M. Greuel and J. Steenbrink, On the topology of smoothable singularities in Singularities, Part 1 (Arcata, Calif., 1981), Proceedings of Symposia in Pure Mathematics, Vol. 40, American Mathematical Society, Providence, RI, 1983, pp. 535–545.Google Scholar
  15. [15]
    T. de Jong and G. Pfister, Local Analytic Geometry. Basic Theory and Applications, Advanced Lectures in Mathematics, Friedr. Vieeweg & Sohn, Braunschweig, 2000.MATHGoogle Scholar
  16. [16]
    V. H. Jorge Pérez and M. J. Saia, Euler Obstruction, polar multiplicities and equisingularity of map germs in O(n, p), n < p, Internatational Journal of Mathematics 17 (2006), 887–903.CrossRefMATHGoogle Scholar
  17. [17]
    K. Kaveh, Morse theory and Euler characteristic of sections of spherical varieties, Tranformation Groups 9 (2004), 47–63.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    Lê Dũng Tráng, Computation of the Milnor number of an isolated singularity of a complete intersection, Funkcional’nyi Analiz i ego Priloženija 8 (1974), 45–49.Google Scholar
  19. [19]
    Lê Dũng Tráng and B. Teissier, Variétés polaires locales et classes de Chern des variétés singuliéres, Annals of Mathematics 114 (1981), 457–491.MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    E. J. N. Looijenga, Isolated Singular Points on Complete Intersections, London Mathematical Society Lecture Note Series, Vol. 77, Cambridge University Press, 1984.Google Scholar
  21. [21]
    J. Milnor, Morse Theory, Princeton University Press, 1963.Google Scholar
  22. [22]
    J. Milnor, Singular Points of Complex Hypersurfaces, Annals of Mathematics Studies, No. 61, Princeton University Press, 1968.Google Scholar
  23. [23]
    D. Mumford, Algebraic Geometry. I. Complex Projective Varieties, A Series of Comprehensive Studies in Mathematics, Vol. 221, Springer, Berlin, 1976.MATHGoogle Scholar
  24. [24]
    J. J. Nuño-Ballesteros and J. N. Tomazella, The Milnor number of a function on a space curve germ, The Bulletin of the London Mathematical Society 40 (2008), 129–138.CrossRefMATHGoogle Scholar
  25. [25]
    R. S. Palais and S. Smale, A generalized Morse theory, Bulletin of the American Mathematical Society 70 (1964), 165–172.MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    M. S. Pereira and M. A. S. Ruas, Codimension two determinantal varieties with isolated singularities, preprint. arXiv:1110.5580v3.Google Scholar
  27. [27]
    C. T. C. Wall, Finite determinacy of smooth map germs, The Bulletin of the London Mathematical Society 13 (1981), 481–539.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2013

Authors and Affiliations

  • J. J. Nuño-Ballesteros
    • 1
  • B. Oréfice-Okamoto
    • 2
  • J. N. Tomazella
    • 2
  1. 1.Departament de Geometria i TopologiaUniversitat de ValènciaBurjassotSpain
  2. 2.Departamento de MatemáticaUniversidade Federal de São CarlosSão Carlos, SPBrazil

Personalised recommendations